epzicom/sustiva or combivir/sustiva
Aug 2, 2009
Hi Dr. Young! I am 37, have been HIV positive for about 2 years and had continuously drop in cd4 cells, now 345 and my doctor wants me to start treatment. He offers 2 possible treatment epzicom(here kivexa)/sustiva(here stocrin) or combivir/sustiva . I have no other health issues (eg. bad liver or kidneys). My mother has some kind of heart arytmia (supravenikularniexstrasistola) and I am a bit woried if it could affect me in any way, regarding possible side effects from drugs. I do a lot of sport,haven`t had any problems with heart so far, did EKG and was fine. Which of those regimens is better to start? I really can`t decide and your opinion would be very helpful. Thank you very much for all your work here!!!
Response from Dr. Young
Hello and thank you for your post.
First off, I'd agree that if your willing and able to be adherent to medications, with a CD4 count around 350, it would be best to consider treatment.
Both Epzicom (Kivexa) and Combivir are alternatively-recommended NRTI components to treatment according to US treatment guidelines. There has been much discussion (and IMO, prematurely concluded) about the potential risk of abacavir (part of Epzicom/Kivexa) and heart disease in the DAD study. This has resulted in the downgrading of Epzicom from preferred to alternative. Nevertheless, several recent, well-designed studies have failed to find an association with abacavir and heart disease.
You're mother's arrhythmia (unless caused by a heart attack) is not the kind of heart disease that appears to be related to the observed heart events in the DAD study; hence, I don't think that it becomes entirely relevant to your treatment decision.
So, in your case, if genetic screening for abacavir allergy is available and negative, abacavir/3TC (Epzicom) should very well be a well tolerated, once-daily combination treatment with efavirenz (Stocrin, Sustiva). Combivir, in my opinion is also a viable option, but subject to somewhat greater risk of side effects, and is doses twice, rather than once-daily.
In any event, as our patient community lives better and longer, we'll focus greater attention to the prevention of all sorts of long-term health issues-- heart, kidney, liver, bone, mental health, just to name a few. I'm sure that your doctor will monitor for these issues now and in the future.
I hope this helps, and be well.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Loose Stool Could I Have Acute HIV Infection
- Probability Of Getting HIV From Blowjob From A Prostitute
- Burning Urethra After Oral Sex Worried I Have HIV
- Flaky Skin After Oral Sex With No Protection Does It Mean I Have HIV
- How Long Do Doxycycline Take To Cure Chlamydia?
- I Have Bright Red Vaginal Discharge And Odor
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.